Alert archive / Oregon / Red Flag Warnings in 2020

Red Flag Warning 14, NWS Medford, OR

August 18, 2020Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this red flag warning at Aug 18, 2020, 2:16 PM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Aug 19, 2020, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2020, 2:16 PM PDT (21:16 UTC)
In effect from
Aug 19, 2020, 2:00 PM PDT
Expired
Aug 19, 2020, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-542 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS86 KMFR 182116
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
216 PM PDT Tue Aug 18 2020

...Isolated to scattered thunderstorms with dry fuels and strong
outflow winds this evening for Fire Weather Zone 625...

...Strong, gusty winds with low relative humidity possible on
Wednesday for Fire Weather Zones 624 and 285...

CAZ285-ORZ624-191215-
/O.UPG.KMFR.FW.A.0012.200819T2100Z-200820T0300Z/
/O.NEW.KMFR.FW.W.0014.200819T2100Z-200820T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
216 PM PDT Tue Aug 18 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285 AND 624...

The National Weather Service in Medford has upgraded the Fire 
Weather Watch to a Red Flag Warning...which is in effect from 2 PM
to 8 PM PDT Wednesday. 

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: 
  In Northern CA Fire Zone....most of fire zone 285. 

 In South Central OR Fire Zone....eastern and southeastern part of 624.

* Wind: Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity: 10 to 15 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD


&&

$$

ORZ625-190600-
/O.CON.KMFR.FW.W.0013.000000T0000Z-200819T0600Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
216 PM PDT Tue Aug 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625...

* Impacts: Lightning and high fire danger will likely result in new
  fire starts. Gusty thunderstorm winds could contribute to fire
  spread. Despite rainfall, initial attack resources could be
  overwhelmed and holdover fires are possible.

* Affected area: 
  In South Central OR...All of Fire Weather Zone 625.

* Thunderstorms: Isolated to scattered thunderstorms are expected
  into this evening, the best chance for scattered thunderstorms
  are expected over the northern and southeast portion of the zone.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
4 follow-up statements
781 
WWUS86 KMFR 190306
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
806 PM PDT Tue Aug 18 2020

...Strong, gusty winds with low relative humidity expected on 
Wednesday for Fire Weather Zones 624 and 285...

ORZ625-190415-
/O.CAN.KMFR.FW.W.0013.000000T0000Z-200819T0600Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
806 PM PDT Tue Aug 18 2020

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING ON DRY
FUELS FOR FIRE WEATHER ZONE 625...

The National Weather Service in Medford has cancelled the Red Flag
Warning.

Although an isolated storm may still be possible over the next
couple of hours, we are not expecting scattered storms or abundant
lightning.

$$

CAZ285-ORZ624-191515-
/O.CON.KMFR.FW.W.0014.200819T2100Z-200820T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
806 PM PDT Tue Aug 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT
WEDNESDAY FOR STRONG GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES
285 AND 624...

* Impacts:  Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: 
 In South Central OR Fire Zone....eastern and southeastern part of
 624.
 In Northern CA Fire Zone... most of fire zone 285. 

* Wind: Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity: 10 to 15 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
957 
WWUS86 KMFR 191232
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
532 AM PDT Wed Aug 19 2020

...Strong, gusty winds with low relative humidity expected on
Wednesday for Fire Weather Zones 624 and 285...

CAZ285-ORZ624-200045-
/O.CON.KMFR.FW.W.0014.200819T2100Z-200820T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
532 AM PDT Wed Aug 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RH FOR FIRE
WEATHER ZONES 285 AND 624...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
 In Northern CA.... Areas east of Tionesta in fire weather 
	zone 285.
 In South Central OR....Southeastern section of fire weather 
   	zone 624.

* Wind: Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity: 10 to 15 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$

Visit us at www.weather.gov/Medford
994 
WWUS86 KMFR 192057
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
157 PM PDT Wed Aug 19 2020

...Strong, gusty winds with low relative humidity expected on
Wednesday for Fire Weather Zones 624 and 285...

CAZ285-ORZ624-200300-
/O.CON.KMFR.FW.W.0014.200819T2100Z-200820T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
157 PM PDT Wed Aug 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES 285 AND
624...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
 In Northern CA Fire Zone....Fire weather zone 285 mainly east of
 Tionesta. 
 In South Central OR Fire Zone....Mainly east of Sprague 
 River.

* Wind: Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity: 10 to 15 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
147 
WWUS86 KMFR 200304
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
804 PM PDT Wed Aug 19 2020

CAZ285-ORZ624-200415-
/O.EXP.KMFR.FW.W.0014.000000T0000Z-200820T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
804 PM PDT Wed Aug 19 2020

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WINDS AND LOW RH
FOR FIRE WEATHER ZONES 285 AND 624...

Winds have decreased and humidities have increased beyond critical
levels, and the Red Flag Warning has been allowed to expire.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 18, 10:36 AM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 10:36 AM PDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1036 AM PDT Tue Aug 18 2020

.UPDATE...Updated Aviation Section.

&&

.AVIATION...For the 18/18Z TAFs...Along the coast and over the
coastal waters...Marine stratus remains from Brookings south, as
well as in the Coquille Valley. Stratus in the Coquille will burn
off by noon.

Inland...VFR conditions will prevail across most of the area through
today, though there will high based clouds around. One exception
will be in portions of western Siskiyou County where reduced
visibilities are expected due to smoke from the Red Salmon Fire.
Another round of isolated thunderstorms are expected this
afternoon along and east of the Cascades. Strong, gusty, erratic
winds are expected with these thunderstorms. -Miles/Sven

&&

.PREV DISCUSSION... /Issued 915 AM PDT Tue Aug 18 2020/

DISCUSSION...As of 9:15 am Tuesday...Four corners high remains
firmly in place with mid and high level clouds streaming northeast
across northern CA and southern OR. Another hot day in store for
the area...with temperatures generally between 7 and 10 degrees
above normal for the middle of August.

Short term models continue to indicate convective initiation later
this afternoon/early evening across Modoc and Lake counties as
well as possibly northern Klamath county. Less thunderstorm
coverage is expected today compared to the past few days.

Otherwise...forecast looks right on track. Please see below for
additional information.

-Riley

MARINE...Updated 900 AM PDT Tuesday 18 August 2020...Relatively
light winds and low seas will persist through much of the week.
There will be periods of poor visibility in low clouds and fog.
A weak front will move onshore Friday, then a thermal trough will
develop near the coast. This will bring increasing north winds to
the area Saturday, and seas may become steep south of Cape Blanco.

PREV DISCUSSION... /Issued 357 AM PDT Tue Aug 18 2020/

DISCUSSION...

Thunderstorms remain the topic of discussion for today and even
for this morning as two to three small cells moved through Mt
Shasta City around 2 am this morning. There appears to still be
plenty of moisture lingering around the region with dewpoints in
Medford sitting at 57. Water vapor on satellite is also plentiful
with precipitable water (PWAT) around 1.0 to 1.2 inches. Given the
moisture, strong surface heating and upper level energy moving
through, we'll keep isolated thunderstorms in the forecast for the
Cascades and areas east of the Cascades this afternoon. Most of
the high resolution guidance isn't too excited about storms
across northern California. However, thunderstorm probabilities
are around 20 to 30 percent around Modoc and eastern Siskiyou
County, so the mention of isolated thunderstorms seem reasonable
there.

The other topic worth mentioning is the potential for some
stronger storms around Lake County. Given the high PWAT, we would
expect a little more potential instability for storms to work
with. 0-6 km winds are around 35 to 40 knots out of the south west
this evening, so storms should be able to sustain and become
organize with more potential instability. If more instability does
develop today, a 5% chance for severe storms seem reasonable
around Lake County, so that will be something to watch on RADAR
later this evening.

Onshore flow continues into Wednesday with the marine layer and
relatively cooler and drier air pushing into areas west of the
Cascades. One could argue the cooler air starts pushing in today,
Tuesday. However, it is more noticeable looking at 700 mb
temperatures on Wednesday. This will lead to some breezy winds
east of the Cascades. Given all the lightning occuring east of the
Cascades, these winds will create some fire weather issues.

The ridge of high pressure that has been impacting the west coast
the last few days will begin to retreat to the east as a deep low
lingers over the Gulf of Alaska. We'll see westerly winds continue
to bring the relatively cooler air into the region. Highs will
trend lower and reach the lower 90's Thursday and Friday in the
southern valleys west of the Cascades. The coast should see highs
in the mid 70's.

Thursday, a shortwave will impact the north western portion of
Oregon and bring a cold front through the central Oregon
coastline. Some of the models are predicting some rain for the
coast and we're forecasting a 20% chance for rain around the Coos
Bay and Florence region. Precipitation probabilities decrease
sharply inland and this is usually the case with these summer
systems.

Eventually, high pressure will begin to slowly build to the
northwest through the weekend into next week. Temperatures will
trend warmer as a result. We were interested in the potential of
hitting 100 degrees in Medford again next week. Ensemble data
suggests we'll miss that target, yet upper 90's seems highly
probable.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ625.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for ORZ624.

CA...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for CAZ285.

Pacific Coastal Waters...None.

Nearby

Red Flag Warnings in Oregon, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.